- Don't be too aggressive... It is "normal" that dying and
old patients are not well hydrated. Strong IV fluid therapy can be
more dangerous and uncomfortable (because of needles, "inaccessible
veins", etc) than mild dehydration. Danger comes also from electrolyte
imbalances (when, as here, no lab tests are available to monitor levels
of Ca++, K+, Na+, etc)...
- However, it is not rare that a "dying patient"
with many symptoms may recover without any drugs but with only rehydration!
- Nausea/vomiting (because dehydration increases the Ca++ concentration)
- Dry mouth; sunken eyes (xxx006)...
- Poor skin turgor (skin "doesn't go back") on abdomen
when pinched between 2 fingers. (xxx003)
suggests a lack of 4 liters or more!!!
- Weakness, confusion, general condition deteriorating, nearly
any other nonspecific symptom…
What to do?
- 1°- Encourage drinking. Pepsi/Coke
is very good. Oral Rehydration Solution is good also but nobody
- 2°- IV fluid 3-4 L/day. Without a lab, we have to use
a soft policy to preserve electrolyte balances as much as possible
- Never use fluids that have Ca++
- 1L Normal Saline Solution (NSS) then 1L 5% Dextrose in Water (D5%W) then 1L NSS then 1L D5%W
... etc (3 liters/day as long as necessary) is not dangerous and is slow
acting. D5%W alone is useless for dehydration but can
decrease the Ca++ concentration. If
only using NSS hydration increases faster, but be careful
of edema/heart failure.
- Stop IV fluid if tachycardia or edema (of eye lids, legs...) appears.
- K+ deficiency can be caused by a lack of fruit/vegetables
+ more than 3 days IV fluids. Warning signs include cramps, muscle
weakness, tetany, depression, abdominal paresis (ileus), etc. Prevention:
Give fruit (bananas are the best) + for each liter of IV fluid, add K+
20meq in each full bottle (Note: this is dangerous if K+ is not mixed perfectly
with the NSS or D5%W
before infusion into the vein!). Stop K+
if new troubles of cardiac rhythm appear... (Disruption of
cardiac rhythms can be a sign of either lack of, or excess of, K+!)
- NB: Because dehydration also means less lung secretions,
less perception of pain, lower level of consciousness (...), in "last
stage" patients with only a few days to live, IV hydration is not always
in their "best interests"...
- NB: Don't forget the danger of needle accidents when a patient is agitated.
Never install a drip alone in such patients.